Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 135, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Dec 19, 2002, 1:07 PM CST for 7 parishes in Louisiana. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 19, 2002, 1:07 PM CST (19:07 UTC)
- Expired
- Dec 19, 2002, 2:00 PM CST
- In force
- 53 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Assumption Parish, LA, Jefferson Parish, LA, Lafourche Parish, LA, Saint Charles Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA, Terrebonne Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 19, 1:30 PM CST | Tornado F0 | Norco, LA | A waterspout formed over the Mississippi River near Norco and moved overhead as a funnel cloud before touching down as a tornado over a marsh and crossing Interstate 10 near mile marker 214 |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 19, 9:35 AM CST | Tornado Watch | SPC | 5 hr |
| Dec 19, 11:40 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 668 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
672
WUUS54 KLIX 191907
SVRNEW
LAC007-051-057-089-093-095-109-192000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
106 PM CST THU DEC 19 2002
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ASSUMPTION PARISH IN SOUTHEAST LOUISIANA
JEFFERSON PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF KENNER
LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITIES OF...THIBODAUX...LAROSE...GALLIANO...CUT
OFF
ST. CHARLES PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF HAHNVILLE
ST. JAMES PARISH IN SOUTHEAST LOUISIANA
ST. JOHN THE BAPTIST PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITIES OF...RESERVE...LAPLACE
TERREBONNE PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF HOUMA
* UNTIL 200 PM CST
* AT 102 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF CONVENT TO 35
MILES WEST OF DULAC...MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 60 MPH CAN BE EXPECTED WITH THE PASSAGE OF THIS
SEVERE SQUALL LINE OF THUNDERSTORMS.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 2906 9043 2913 9089 2925 9128 2937 9122
2925 9113 2934 9112 2939 9121 3012 9087
3015 9066 3021 9062 3016 9056 3023 9043
3005 9027 2911 9017What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 19, 12:45 PM CST, 22 minutes earlier.
Area forecast discussion, Dec 19, 12:45 PM CST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1245 PM CST THU DEC 19 2002
...TORNADO AND SEVERE WEATHER THREAT CONTINUES THIS AFTERNOON...
RECENTLY ISSUED TORNADO WATCH IS IN EFFECT UNTIL 6 PM. NO WATCH IS
IN EFFECT AND THE THREAT OF SEVERE WEATHER HAS ENDED ALONG AND WEST
OF A LINE FROM MCCOMB TO BATON ROUGE TO MORGAN CITY WHERE A SHARP
COLD FRONT HAS MOVED THROUGH. TEMPERATURES QUICKLY DROP FROM THE 70S
TO THE MID TO UPPER 50S AS THE COLD FRONT MOVES THROUGH. WINDS ARE A
PROBLEM FOR WORDING IN THE ZONES SINCE THEY SHIFT FROM SOUTH AND
SOUTHWEST TO NORTHWEST BEHIND THE FRONT...BUT THEN BECOME LIGHT AND
VARIABLE BACK WHERE SKIES ARE CLEARING OVER WESTERN AND CENTRAL LA.
DECREASING CLOUDS ARE EXPECTED IN THE WESTERN ZONES BY LATE
AFTERNOON. HAVE UPDATED THE ZONES AGAIN TO REFLECT THESE CHANGES.
.NEW...SMALL CRAFT ADVISORY PASCAGOULA TO THE ATCHAFALAYA RIVER OUT
60NM INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
GMZ530-550-555-570-575.
LA...NONE.
MS...NONE.
22Hazardous weather outlook, Dec 19, 9:08 AM CST, 3 hours 59 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-200100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 908 AM CST THU DEC 19 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE...TODAY ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS MORNING AND THIS AFTERNOON ACROSS SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI... THIS IS IN RESPONSE TO THUNDERSTORMS DEVELOPING IN ADVANCE OF A COLD FRONT. SQUALL LINE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY CONCERN WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. THE TIME OF CONCERN WILL BE FROM 9 AM TO 1 PM IN SOUTHWESTERNMOST MISSISSIPPI AND THE ATCHAFALAYA BASIN PARISHES...BETWEEN 11 AM AND 3 PM FOR THE NORTH-SHORE AND RIVER PARISHES AS WELL AS MCCOMB AND TYLERTOWN MISSISSIPPI...AND BETWEEN NOON AND 4 PM FOR THE SOUTH-SHORE INCLUDING THE METRO NEW ORLEANS AREA. THE MISSISSIPPI GULF COAST AND PEARL RIVER COUNTY WILL BE UNDER THE GUN MAINLY BETWEEN 1 PM AND 5 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORM WITH HEAVY RAINFALL POTENTIAL AND LOCALIZED SEVERE WEATHER FOR TUESDAY...CHRISTMAS EVE. NO WEATHER HAZARDS ARE EXPECTED FOR CHRISTMAS DAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF THE STORM SPOTTER NETWORK...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS REQUESTED AT THIS TIME. HAM RADIO OPERATIONS IS UNAVAILABLE AT THIS TIME. EMERGENCY MANAGERS AND LAW ENFORCEMENT AGENCIES ARE URGED TO STAFF ACCORDINGLY FOR ANTICIPATED SEVERE WEATHER SUPPORT THROUGH THIS AFTERNOON.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 9:42 AM CST | Severe Thunderstorm Warning | LIX | Saint Charles | 33 min |
| Dec 19, 9:49 AM CST | Special Marine Warning | LIX | 56 min | |
| Dec 19, 10:19 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 26 min |
| Dec 19, 10:48 AM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 42 min |
| Dec 19, 11:36 AM CST | Special Marine Warning | LIX | 114 min | |
| Dec 19, 11:36 AM CST | Special Marine Warning | LIX | 114 min | |
| Dec 19, 12:06 PM CST | Severe Thunderstorm Warning | LIX | Orleans, Plaquemines, Saint Bernard | 24 min |
| Dec 19, 12:31 PM CST | Severe Thunderstorm Warning | LIX | Ascension, Iberville, Livingston, Saint Helena, Saint Tammany, Tangipahoa and 1 more | 59 min |
| Dec 19, 1:26 PM CST | Tornado Warning | LIX | Washington | 34 min |
| Dec 19, 1:41 PM CST | Special Marine Warning | LIX | 34 min | |
| Dec 19, 1:48 PM CST | Tornado Warning | LIX | Washington | 27 min |
| Dec 19, 1:52 PM CST | Severe Thunderstorm Warning | LIX | Saint Tammany | 38 min |
| Dec 19, 1:59 PM CST | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 2 more | 91 min |
| Dec 19, 2:17 PM CST | Special Marine Warning | LIX | 118 min | |
| Dec 19, 2:17 PM CST | Special Marine Warning | LIX | 118 min | |
| Dec 19, 4:11 PM CST | Special Marine Warning | LIX | 94 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.